A radiologic syndrome after high dose chemotherapy and autologous bone marrow transplantation, with clinical and pathologic features of systemic candidiasis.

Published

Journal Article

BACKGROUND: The use of high dose chemotherapy in the treatment of solid tumors is associated with prolonged neutropenia and, consequently, in some patients, systemic candidiasis. The authors describe their experience with a clinicoradiologic syndrome developing after high dose chemotherapy was administered to patients with breast cancer. METHODS: The authors evaluated the clinical and radiologic records of 12 patients in whom hepatic, splenic, or renal candidiasis developed. RESULTS: Three patients had positive blood cultures for candida tropicalis. One of these patients and two others had fungal organisms identified with special stains of an organ aspirate. Most patients were asymptomatic, and most of them were treated successfully with antifungal agents, although untreated patients also recovered. There were no fatalities due to the candidiasis. CONCLUSIONS: A radiographic syndrome resembling hepatic, splenic, or renal candidiasis is described, which occurred after high dose chemotherapy was administered and autologous bone marrow transplantation was performed on patients with breast cancer. This syndrome has a favorable prognosis. Conclusions as to the more indolent nature of this syndrome cannot be made; however, this topic warrants further investigation.

Full Text

Duke Authors

Cited Authors

  • Mudad, R; Vredenburgh, J; Paulson, EK; Ross, M; Meisenberg, B; Hussein, A; Peters, WP

Published Date

  • August 15, 1994

Published In

Volume / Issue

  • 74 / 4

Start / End Page

  • 1360 - 1366

PubMed ID

  • 7519967

Pubmed Central ID

  • 7519967

International Standard Serial Number (ISSN)

  • 0008-543X

Language

  • eng

Conference Location

  • United States